3 Key Studies on Brain Zaps in Antidepressant Withdrawal

by Staff Writer
December 20, 2023 at 10:15 AM UTC

GPT Brain zaps, commonly experienced during antidepressant discontinuation, are sudden, brief electrical shock-like sensations in the brain, often associated with changes in medication and linked to neurotransmitter adjustments.

Clinical Relevance: The majority of patients experience brain zaps during antidepressant withdrawal

  • A study identified a connection between brain zaps and involuntary side-to-side eye movements during antidepressant withdrawal.
  • Another investigation explored the triggers, characteristics, and impacts of brain zaps through a survey of over 3,000 individuals.
  • Still another study found SSRIs have a longer withdrawal duration (90.5 weeks) compared to SNRIs (50.8 weeks).

Brain zaps, a common symptom that appears during the discontinuation or dose adjustment of an antidepressant, pop into the brain like a sudden, brief electrical shock. These sensations are often described as startling and discomforting. Patients have compared them to a jolt of cold water in the midst of a warm shower or the bright flash of a camera in a dark room. 

When patients first began reporting brain zaps as part of the antidepressant withdrawal process, psychiatrists largely dismissed them. Fortunately, it’s a symptom that clinicians now take seriously.  As the following three studies demonstrate, a real scientific effort is underway to explain their cause. It’s worth noting that all three of these studies revolve around internet surveys. Thus far no research has undertaken neuroimaging or other physiological measures in an attempt to understand exactly what’s going on in the brain. 

An Underappreciated Symptom of Antidepressant Discontinuation

A study published in The Primary Care Companion for CNS Disorders was the first to suggest an intriguing link between brain zaps and lateral eye movements. Through careful analysis of 595 posts from a popular mental health website, researchers discovered that brain zaps were not only associated with the abrupt discontinuation of medications like venlafaxine and paroxetine, but also frequently occurred in tandem with involuntarily side-to-side eye movements.

While the exact mechanism for this phenomenon remains speculative, one hypothesis is that there are interconnected neural networks involved in both processes. Lateral eye movements are controlled by the oculomotor system, which coordinates eye movements and visual tracking. This system relies on the integration of various brain regions, including the frontal eye fields, superior colliculus, and cerebellum. The authors of the study proposed a possible disruption caused by antidepressant discontinuation that affects neural circuitry, causing both brain zaps and the uncontrolled horizontal eye movements.

The authors offer another potential explanation as well: discontinuing antidepressants may result in changes in serotonin levels or receptor sensitivity, potentially affecting the electrical signaling within the brain. The subsequent alterations in neural activity might give rise to the perception of brain zaps and, in turn, influence the brain circuits involved in eye movements.

Triggers and Characteristics of Brain Zaps

The same authors published a follow-up study in the same journal a few years later. This time they expanded their survey efforts to include over 3,000 respondents. 

Most respondents reported experiencing brain zaps after using antidepressants for less than two years. Specifically, nearly 12 percent experienced zaps within 60 days and 51 percent within two years. The remaining participants had longer usage durations, with 22 percent for 2-5 years, 9.7 percent for 5-10 years, and 5.2 percent for over 10 years.

Regarding medication changes leading to brain zaps, respondents often cited multiple causes, indicating numerous attempts to stop a medication. Brain zaps were more likely after quick treatment changes, but even gradual weaning didn’t seem to strongly prevent them. Specifically, 788 cases occurred during gradual weaning, 528 during rapid weaning, 909 after sudden discontinuation, and 844 after a skipped dose.

The study revealed significant differences in zap onset latency – the time from the last dose to the first zap – based on the half-life of antidepressants. Long half-life drugs like Fluoxetine and Vortioxetine had notably longer latency periods than medium and short half-life drugs. 

To reduce brain zaps, more people chose to restart their medication. This proved helpful in most cases. Many participants switched to a different antidepressant, often not a traditional one. Fluoxetine was the most common choice. Alternative medications were effective about 50 percent of the time. Notably, Bupropion was almost as frequently chosen as Fluoxetine but only effective for 8 percent of respondents. 

At the time of the survey, 93 percent of participants were still experiencing brain zaps. About two-thirds reported their condition as unchanged or worsened. Once again, the symptom that was most often mentioned alongside the zaps – lateral eye movements. 

SSRI and SNRI Withdrawal Symptoms

A recent The International Journal of Risk & Safety in Medicine meta-analysis was the first to examine the characteristics and duration of withdrawal symptoms associated with SSRIs versus SNRIs. Reviewing posts from an antidepressant withdrawal website, the analysis included 110 submissions about SSRI withdrawal and 63 posts about SNRI withdrawal. The study showed that withdrawal symptoms lasted significantly longer for SSRIs, averaging 90.5 weeks, compared to 50.8 weeks for SNRIs.

More than half of individuals who attempted to discontinue antidepressants experienced some withdrawal effects.  And nearly half (46 percent) described these effects as severe. The duration of withdrawal effects varied across studies, ranging from a few days to several months. 

Neurological symptoms, such as brain zaps, emerged as the most frequently mentioned withdrawal symptom. They were more common among those stepping off SNRIs compared to SSRIs, a difference attributable to the distinct ways each type of  medication interacts with neurotransmitters. 

Why? One theory is that SNRIs impact both serotonin and norepinephrine systems, necessitating a dual adjustment during withdrawal. This broader neurochemical involvement potentially amplifies withdrawal symptoms like brain zaps. The role of norepinephrine, pivotal in regulating alertness and arousal, may further contribute to sensory and neurological disturbances. 

Additionally, the often shorter half-life of SNRIs compared to some SSRIs results in these drugs exiting the body more rapidly. This quick departure may lead to abrupt changes in neurotransmitter levels, heightening the likelihood of experiencing brain zaps. Variances in individual neurological sensitivity to fluctuations in norepinephrine versus serotonin can also influence the frequency and intensity of these symptoms.

Discontinuation methods could play a significant role as well. A rapid cessation of SNRIs, as opposed to a gradual tapering, is more likely to trigger intense withdrawal symptoms, including the occurrence of brain zaps.

Further Reading:

A Comparison of Depressive Symptom Self-Reported Measures

Long-Term Preservation Transcranial Magnetic Stimulation for MDD

Watching TV, Passive Sitting, Linked to a 43% Higher Risk of Depression

 

Severity of Antipsychotic-Induced Cervical Dystonia Assessed by the Algorithm-Based Rating System

Rater consensus data were compared with deviation angle data using AI-based deviation angle measurement technology. With the range of tilt angles found in the study, the authors propose a global standard for evaluating abnormal deviation severity in cervical dystonia for future d...

Toshiya Inada and others

Unlocking Therapeutic Potential: The Role of Theta Burst Stimulation in Multiple Sclerosis Management

Theta burst stimulation interventions may hold promise in addressing specific multiple sclerosis symptoms, notably fatigue and spasticity.

David F. Lo and others